Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 1, 2024, 11:49 AM PST for San Diego County, California. It was in force for 116 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 1, 2024, 11:49 AM PST (19:49 UTC)
- Expired
- Feb 1, 2024, 1:45 PM PST
- In force
- 116 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 36 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 1, 12:25 PM PST | RAIN 0.44 | 2 Ne Oceanside, CA | Mesonet station OCNC1 1.9 NE Oceanside past 1 hour. |
| Feb 1, 12:40 PM PST | FLOOD | 1 Wsw Encinitas, CA | Flooding reported at Vulcan Ave and Hygeia Ave. 1 to 1.35 inches of rain in past 6 hours and up to 0.50 in 1 hour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489
WGUS56 KSGX 011949
FFWSGX
CAC073-012145-
/O.NEW.KSGX.FF.W.0004.240201T1949Z-240201T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1149 AM PST Thu Feb 1 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northwestern San Diego County in southwestern California...
* Until 145 PM PST.
* At 1149 AM PST, Doppler radar indicated heavy rain across the
warned area. Between 0.5 and 1.25 inches of rain have fallen. The
expected rainfall rate is 0.25 to 0.75 inches in 1 hour.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Doppler Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Oceanside, Carlsbad, Vista, Encinitas, Del Mar, Fallbrook, Valley
Center, Camp Pendleton, Escondido and San Marcos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3298 11727 3312 11733 3316 11736 3317 11735
3317 11736 3321 11739 3321 11741 3333 11749
3343 11710 3343 11706 3321 11690 3294 11726
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR
$$
APR1 follow-up statement
543
WGUS76 KSGX 012149
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
149 PM PST Thu Feb 1 2024
CAC073-012159-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-240201T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
149 PM PST Thu Feb 1 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SAN DIEGO
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 AM PST Friday for a
portion of Southwest California.
LAT...LON 3312 11733 3316 11736 3317 11735 3317 11736
3321 11739 3321 11741 3333 11749 3343 11710
3343 11706 3321 11690 3294 11726 3297 11727
3297 11726
$$
APRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 1, 9:41 AM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 1, 9:41 AM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
941 AM PST Thu Feb 1 2024
.SYNOPSIS...
A fast-moving Pacific storm will bring strong gusty south winds
this morning with widespread moderate to heavy precipitation into
this afternoon with a slight chance of thunderstorms, then showery
through tonight with decreasing showers for Friday and Friday
night. Dry for Saturday into Sunday with minor warming. More
precipitation from a slow moving low pressure system off the
California coast may develop later on Sunday into Monday with more
widespread moderate to heavy precipitation centered some time
around Tuesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
This morning, the frontal band of clouds and rainfall is moving
across SoCal from northwest to southeast at about 5-10 mph while
the rain-producing elements are moving along the boundary from
southwest to northeast at about 30-35 mph. Heavier rainfall is
spreading across the region and the frontal band should move to
the east by 7 PM. South winds and will strengthen this morning
with the strongest south winds ahead of the cold front. Winds for
coastal areas could gust to 45 to 55 mph with the stronger gusts
near higher coastal terrain. Winds will turn westerly behind the
front and then the strongest winds will be over the mountains and
deserts for tonight and Friday. Today and Friday will have cooler
days followed by minor warming for Saturday through Monday.
Lightning strikes overnight have mostly been in the colder air to
the northwest well behind the cold front. Please refer to the
hydrology section below for more details on the expected
precipitation.
A low pressure system off he California coast will move slowly
eastward and inland during the early and middle part of next week.
There remain significant differences among model solutions with
respect to the timing, trajectory and intensity of the low
pressure system. This will affect which areas get the most
precipitation as well as the onset and duration of periods of
moderate to heavy precipitation. The deterministic NBM continues
to show impressive totals through the end of next week with 12.92
inches at Lytle Creek, 7.77 inches at Fullerton, 10.59 inches at
Palomar Mountain, and 5.13 inches at San Diego. There remains a
significant flood threat during the early and middle part of next
week, but with lower confidence in the details. At this time, the
most we can say with confidence is that from Sunday through the
middle of next week we will have cool and unsettled weather.
&&
.HYDROLOGY...
Precipitation will spread across the region from northwest to
southeast with a cold front that will move through SoCal during
the late morning and early afternoon. Bands of showers with
isolated thunderstorms will continue for the afternoon and early
evening. High-resolution short-range models show more isolated
and intense cells for late tonight with small hail possible.
Through Friday night, rainfall is expected to range from 1.5 to 2
inches near the coast, 2 to 3 inches in the mountains with one-
quarter to one-half inch in the deserts. Much of this rainfall is
expected to occur through this afternoon. Peak hourly rainfall
rates will mostly be one-half to three-quarters of an inch.
However, high-resolution models show the potential for isolated
hourly rainfall rates of 1 to 1.5 inch. This would be most likely
with thunderstorms or with narrow cold frontal rain bands near
the cold front during the late morning. These narrow with the
cold front could produce brief heavy downpours and strong wind
gusts of 50 to 60 mph.
The snow level has fallen to around 5000 ft and will continue to
fall through tonight and could get down to near 4000 feet by
Friday morning. Heavy snow is expected to develop in the
mountains today above 5000 feet with snow showers continuing into
tonight. Snowfall of 2 to 6 inches is expected for elevations
from 5000 to 7000 feet with 6 to 12 inches from 7000 to 8000 feet
and 12 to 24 inches above 8000 feet, with a few inches of snowfall
possible down to around 5000 feet.
Dry weather is expected for Saturday into early Sunday. A slow
moving low pressure system off the California coast will bring
more widespread moderate to heavy precipitation during the early
and middle part of next week with lower confidence in the timing
of periods of heavier precipitation. Additional rainfall for late
Saturday night through Wednesday night for Orange and
southwestern San Bernardino Counties from 3 to 4 inches for
coastal areas to 5 to 8 inches in the mountains with locally
greater amounts with 1.5 to 2.5 inches in the Apple and Lucerne
Valleys. For San Diego and western Riverside Counties, additional
rainfall could range from 2 to 3 inches near the coast to 3 to 5
inches in the mountains with one-half to one inch in the lower
deserts.
The forecast for the San Diego River at Fashion Valley has the
river rising high enough to reach the low-water crossings by late
afternoon, cresting near flood stage late tonight, then falling
below the low-water crossings by Friday night.
&&
.AVIATION...
011630Z...Coast/Valleys/Mountains...A band of rain will
move through the region between 01/16Z and 02/00Z. BKN-OVC clouds
will lower to 700-900 feet MSL with 1-5SM vis in +RA and mountains
obscured. Isold TSRA. Gusty and erratic winds possible vcnty TSRA.
Gusty S-SE winds 25-35 kt, local gusts to 40 kt until about 21Z,
strongest along coast and in mountains. Winds turn to the WNW
after a FROPA between 01/22Z and 02/00Z. Cigs 2000-3000 feet MSL
after 22Z, with SHRA and briefly lower cigs/vis, areas of terrain
obscured through 02Z. SHRA gradually decreasing in coverage and
frequency after 02Z into Friday.
Deserts...Clouds lowering with RA moving in. Cloud bases 1000-3000
feet AGL and RA reducing vis 2-5SM between 20-02Z. SHRA to decrease
and bases lift to 2500-4500 feet MSL and improving vis. SCT-BKN 4000-
5000 feet after 08Z into Friday.
&&
.MARINE...
Gale force winds and hazardous seas are expected through early
afternoon. Winds will turn westerly and weaken this afternoon behind
a cold front, but conditions will continue hazardous for small craft
this afternoon into Saturday morning. Check the Gale Warning for
details. There is also a slight chance of thunderstorms this
afternoon through tonight. Westerly winds will decrease Saturday.
South to southeast winds will increase and seas will build late
Sunday and Monday, possibly generating hazardous boating conditions.
&&
.BEACHES...
A large west swell with a period of 13-15 seconds will bring high
surf today into Saturday, with surf reaching 6-10 feet. There is
also a slight chance for lightning this afternoon and night. High
surf is possible again on Monday.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 6 AM PST Saturday for Orange County
Coastal Areas-San Diego County Coastal Areas.
Wind Advisory until 2 PM PST this afternoon for San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Coastal Areas-San Diego County Valleys.
Flood Watch through Friday morning for Apple and Lucerne Valleys-
Coachella Valley-Orange County Coastal Areas-Orange County
Inland Areas-Riverside County Mountains-San Bernardino
County Mountains-San Bernardino and Riverside County
Valleys-The Inland Empire-San Diego County Coastal Areas-
San Diego County Deserts-San Diego County Mountains-San
Diego County Valleys-San Gorgonio Pass Near Banning-Santa
Ana Mountains and Foothills.
Winter Storm Warning until 6 AM PST Friday for Riverside County
Mountains-San Bernardino County Mountains.
Wind Advisory until noon PST today for Orange County Coastal
Areas-Orange County Inland Areas.
PZ...Gale Warning until 1 PM PST this afternoon for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
Small Craft Advisory from 1 PM this afternoon to 8 AM PST
Saturday for Coastal Waters from San Mateo Point to the
Mexican Border and out to 30 nm-Waters from San Mateo Point
to the Mexican Border Extending 30 to 60 nm out including
San Clemente Island.
&&
PUBLIC...PG
AVIATION/MARINE/BEACHES...SmallIn the hours before
Local storm report, Feb 1, 10:15 AM PST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1015 AM PST Thu Feb 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM Snow Lake Arrowhead 34.25N 117.19W
02/01/2024 M1.5 inch San Bernardino CA Trained Spotter
At 5600 feet, 33 degrees Fahrenheit turning
to a rain/snow mix. Storm spotter measures
1.5 inches of snow.
&&
APRLocal storm report, Feb 1, 10:31 AM PST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1031 AM PST Thu Feb 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Rain 3 WSW San Juan Capistra 33.49N 117.70W
02/01/2024 M0.77 inch Orange CA Mesonet
Mesonet station GW2590 Laguna Niguel past 1
hour.
&&
AOTLocal storm report, Feb 1, 10:33 AM PST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1033 AM PST Thu Feb 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM Non-Tstm Wnd Gst 2 S Huntington Beach 33.66N 118.00W
02/01/2024 M51 MPH Orange CA Mesonet
Mesonet station XHTG Huntington Beach Pier.
&&
AOTLocal storm report, Feb 1, 10:35 AM PST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1035 AM PST Thu Feb 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Non-Tstm Wnd Gst 2 E Adelanto 34.58N 117.38W
02/01/2024 M49 MPH San Bernardino CA AWOS
AWOS station KVCV Victorville Airport.
&&
AOTLocal storm report, Feb 1, 10:47 AM PST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1047 AM PST Thu Feb 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM Rain 1 SW Seal Beach 33.74N 118.11W
02/01/2024 M1.88 inch Orange CA Mesonet
Mesonet station 9618D Seal Beach past 1
hour. Flooding reported on PCH, all lanes.
&&
AOTLocal storm report, Feb 1, 11:31 AM PST, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1131 AM PST Thu Feb 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM Rain 2 S Cypress 33.78N 118.03W
02/01/2024 M0.72 inch Orange CA AWOS
AWOS station KSLI Los Alamitos Airfield - 1
inch in 60 minutes.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 7:55 AM PST | Areal Flood Advisory | SGX | Orange | 4 hr |
| Feb 1, 9:33 AM PST | Areal Flood Warning | SGX | Orange, Riverside, San Bernardino | 117 min |
| Feb 1, 10:31 AM PST | River Flood Warning | SGX | San Diego | 4 hr |
| Feb 1, 10:45 AM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Feb 1, 12:32 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Feb 1, 2:45 PM PST | River Flood Advisory | SGX | San Diego | 6 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.